Alert archive / California / Wind Advisories in 2019

Wind Advisory 18, NWS Phoenix, AZ

May 5, 2019Imperial County, California

NWS Phoenix, AZ issued this wind advisory at May 5, 2019, 8:45 PM PDT for Imperial County, California. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 5, 2019, 8:45 PM PDT (03:45 UTC)
Expired
May 6, 2019, 5:00 AM PDT
In force
8 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WWUS75 KPSR 060345
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
845 PM MST Sun May 5 2019

CAZ562-061200-
/O.NEW.KPSR.WI.Y.0018.190506T0345Z-190506T1200Z/
Imperial County Southwest-
845 PM PDT Sun May 5 2019

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT MONDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect until 5 AM PDT Monday.

* WHERE...Southwest corner of Imperial County.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...Through early morning Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
576 
WWUS75 KPSR 061202
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
502 AM MST Mon May 6 2019

CAZ562-061315-
/O.EXP.KPSR.WI.Y.0018.000000T0000Z-190506T1200Z/
Imperial County Southwest-
502 AM PDT Mon May 6 2019

...WIND ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 5, 5:39 PM PDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 5, 5:39 PM PDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
539 PM MST Sun May 5 2019

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
A slow moving upper level low pressure system will move into the
Desert Southwest early this week bringing cooler and somewhat more
unsettled weather to the region. This low pressure system will
remain parked over the area through the bulk of the week, gradually
bringing slight chances for rain to higher terrain areas. High
temperatures will remain below average.

&&

.DISCUSSION...
Another typical early May day continues to unfold but the layer
of high clouds passing through may be enough to keep temperatures
down a few degrees compared to yesterday. The slight ridge of high
pressure that we have been under will shift eastward as a low
pressure system slowly tracks into southern California, and
arriving here by Tuesday. For our area, that will translate into
breezy conditions this afternoon and again on Monday, with cooler
daytime temperatures. The breezy conditions will be more of a
problem in Southeast California, particularly in the southwestern
portion of Imperial County, where gusty conditions will flirt with
wind advisory conditions this evening. A wind advisory for the
area was considered but the 850mb winds on most models appear
relatively weak casting some doubt as to if those stronger wind
gusts will occur.

Tuesday will likely the coolest day of the week with temps 10 to
15 degrees cooler than today. Moisture and dynamics favorable for
shower development are lacking with this system keeping the best
rain chances north across the Arizona high country. However,a
stray shower or two across the lower desert cannot be ruled out.

The cooler weather will remain in place throughout the week as
a trough broadens over the western CONUS. An additional shortwave
will move through the area later in the week enhancing our rain
chances Thursday and Friday. The atmospheric moisture profile will
be slightly better allowing for a chance of light showers or
sprinkles. While rain this time of year is not unprecedented, it
is not too common.

Model signals are less clear heading into next weekend and beyond
but the general trends will keep temperatures below seasonal
normal values (91-94 degrees) through at least next Sunday.

&&

.AVIATION...Updated at 0030 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
A large area of high clouds has moved into the region bringing
cloudy to mostly cloudy skies with bkn-ovc cirrus. Isolated breezy
conditions with gusts near 15-18 kt may linger for an hour or two
during the early evening, otherwise light to moderate winds will
favor normal diurnal directions along with periods of light and
variable winds. By late Monday morning to early afternoon
occasionally breezy southwesterly winds are expected near 7-12 kt
with some gusts to 15-20 kt into the evening.

Southeast California/Southwest Arizona including KIPL and KBLH
Very strong and gusty westerly winds are expected to continue
well into the night at KIPL with gusts near 26-30 kt. Very gusty
westerly winds will then pick up again by mid morning with gusts
up to 28-34 kt by mid to late afternoon. Meanwhile very breezy
southwesterly winds will continue at KBLH this evening and pick up
again by early afternoon with gusts near 20-25 kt. Skies will be
mostly cloudy with cirrus tonight before thinning out on Monday.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday...
No change to the outlook: Somewhat cooler temperatures, increased
humidity values, and spotty chances for sprinkles or very light
rain will affect most districts throughout the week as a series of
weak weather disturbances moves through the region. Higher
terrain north and east of Phoenix would be the most likely to
experience light rain, but wetting rains would even be unlikely.
Humidity values will only fall into a 10-20% range following fair
to good overnight recovery. With weather systems moving through,
occasional breezy afternoon winds will exist, but nothing too
unusual for the middle of spring.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected for the next 7 days.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Deems
AVIATION...Sawtelle
FIRE WEATHER...MO

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.